Alert archive / Oregon / Gale Warnings in 2018

Gale Warning 21, NWS Portland, OR

March 22, 2018

NWS Portland, OR issued this gale warning at Mar 22, 2018, 2:35 PM PDT. It took effect at Mar 22, 2018, 8:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2018, 2:35 PM PDT (21:35 UTC)
In effect from
Mar 22, 2018, 8:00 PM PDT
Expired
Mar 23, 2018, 3:00 AM PDT
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

489 
WHUS76 KPQR 222135
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
235 PM PDT Thu Mar 22 2018

PZZ255-275-231045-
/O.UPG.KPQR.SI.Y.0041.000000T0000Z-180323T2100Z/
/O.UPG.KPQR.SW.Y.0029.180323T0000Z-180325T0000Z/
/O.NEW.KPQR.GL.W.0021.180323T0300Z-180323T1000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
235 PM PDT Thu Mar 22 2018

...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 3 AM PDT
FRIDAY...

The National Weather Service in Portland has issued a Gale
Warning, which is in effect from 8 PM this evening to 3 AM PDT
Friday. 

* WINDS...Southwest 15 to 20 kt with gusts to 25 kt this afternoon
  becoming southerly 20 to 25 kt with gusts 30 to 35 kt this later
  evening and early in the overnight period.  

* SEAS...Around 8 to 10 ft this afternoon, then increasing
  tonight. Seas expected to peak at 12 to 14 feet by early Friday
  morning. Seas subside a bit Friday, but likely remain above 10
  ft into Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ250-270-231045-
/O.CON.KPQR.SI.Y.0041.000000T0000Z-180323T2100Z/
/O.CON.KPQR.SW.Y.0029.180323T0000Z-180324T0600Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
235 PM PDT Thu Mar 22 2018

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 2 PM
PDT FRIDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 11 PM PDT FRIDAY...

* WINDS...Southwest 15 to 20 kt with gusts 25 this afternoon,
  increasing to 20 to 25 kt with gusts to 30 kt tonight.

* SEAS...Around 7 to 9 ft this afternoon, then increasing tonight.
  Seas peak at 11 to 13 feet by early Friday morning. Seas remain
  above 10 ft through Fri afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 21 to
33 knots are expected. Inexperienced mariners, especially those
operating smaller vessels should avoid navigating in these
conditions.

A Small Craft Advisory for hazardous seas means that waves are
expected to be hazardous to small craft. Mariners should avoid
shoaling areas. Long period swell can sharpen into large breaking
waves in shoaling areas. It is not unusual for waves to break
much farther from shoaling areas than is normally experienced.
Remember, breaking waves can easily capsize even larger vessels.

&&

$$

PZZ210-231045-
/O.CON.KPQR.RB.Y.0038.180323T1500Z-180323T1900Z/
Columbia River Bar-
235 PM PDT Thu Mar 22 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 8 AM
TO NOON PDT FRIDAY...

* IN THE MAIN CHANNEL...

* GENERAL SEAS...Combined seas 5 to 7 ft this afternoon,
  increasing to 6 to 8 ft tonight through Friday. 

* FIRST EBB...Around 915 PM this evening. Seas near 9 ft.

* SECOND EBB...Around 945 AM this Friday. Seas near 12 ft with 
  breakers possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$


http://www.weather.gov/portland
2 follow-up statements
214 
WHUS76 KPQR 230502
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
1002 PM PDT Thu Mar 22 2018

PZZ250-270-231815-
/O.UPG.KPQR.SI.Y.0041.000000T0000Z-180323T2100Z/
/O.UPG.KPQR.SW.Y.0029.000000T0000Z-180324T0600Z/
/O.EXA.KPQR.GL.W.0021.000000T0000Z-180323T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
1002 PM PDT Thu Mar 22 2018

...GALE WARNING IN EFFECT UNTIL 3 AM PDT FRIDAY...

The National Weather Service in Portland has issued a Gale
Warning, which is in effect until 3 AM PDT Friday. The Small
Craft Advisory for hazardous seas is no longer in effect. The
Small Craft Advisory for winds is no longer in effect. 

* WINDS...Southwest 20 to 25 kt with gusts 35 kt. 

* SEAS...Seas peak at 11 to 13 feet overnight. Seas remain above 
  10 ft through Fri afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ255-275-231000-
/O.CON.KPQR.GL.W.0021.000000T0000Z-180323T1000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
1002 PM PDT Thu Mar 22 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM PDT FRIDAY...

* WINDS...Southwest 20 to 25 kt with gusts to 35 kt. 

* SEAS...Seas expected to peak at 12 to 14 feet by early Friday
  morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PZZ210-231815-
/O.CON.KPQR.RB.Y.0038.180323T1500Z-180323T1900Z/
Columbia River Bar-
1002 PM PDT Thu Mar 22 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 8 AM
TO NOON PDT FRIDAY...

* GENERAL SEAS...Combined seas 8 ft tonight through Friday. 

* FIRST EBB...Around 945 AM Friday morning. Seas near 11 ft with 
  breakers possible.

* SECOND EBB...Around 1015 PM Friday evening. Seas near 9 ft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$


http://www.weather.gov/portland
577 
WHUS76 KPQR 230946
MWWPQR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Portland OR
246 AM PDT Fri Mar 23 2018

PZZ255-275-231100-
/O.EXP.KPQR.GL.W.0021.000000T0000Z-180323T1000Z/
Coastal waters from Cascade Head to Florence OR out 10 NM-
Waters from Cascade Head to Florence OR from 10 to 60 NM-
246 AM PDT Fri Mar 23 2018

...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

Occasional gust around 35 kt remain possible near showers and
thunderstorms today.

$$

PZZ250-270-231100-
/O.EXP.KPQR.GL.W.0021.000000T0000Z-180323T1000Z/
Coastal waters from Cape Shoalwater WA to Cascade Head OR out
10 NM-
Waters from Cape Shoalwater WA to Cascade Head OR from 10 to
60 NM-
246 AM PDT Fri Mar 23 2018

...GALE WARNING WILL EXPIRE AT 3 AM PDT EARLY THIS MORNING...

Occasional gust around 35 kt remain possible near showers and
thunderstorms today.

$$

PZZ210-231900-
/O.CON.KPQR.RB.Y.0038.180323T1500Z-180323T1900Z/
Columbia River Bar-
246 AM PDT Fri Mar 23 2018

...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT FROM 8 AM
THIS MORNING TO NOON PDT TODAY...

* GENERAL SEAS...Combined seas 8 ft tonight through Friday.

* FIRST EBB...Around 945 AM Friday morning. Seas near 11 ft with 
  breakers possible. 

* SECOND EBB...Around 1015 PM Friday evening. Seas near 9 ft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for rough bar means that wave conditions
are expected to be hazardous to small craft in or near harbor
entrances.

&&

$$


http://www.weather.gov/portland

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Mar 22, 10:07 AM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 22, 10:07 AM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1007 AM PDT Thu Mar 22 2018

...Updated aviation and marine sections.

.SYNOPSIS...A strong cold front will move through southwest
Washington and northwest Oregon this morning, with snow levels
lowering into the coastal mountains and Cascade foothills later today
and tonight, and possibly as low as around 1000 feet Friday and
Saturday. Look for accumulating snow in the mountains especially
tonight and Friday in the onshore flow behind the front. Look for
some breezy winds today. There will be a chance of thunder at times
especially near the coast through Saturday, and possibly inland on
Saturday. The pattern should dry out quite a bit next week as an
upper ridge builds, though there are some hints that the upper ridge
may be a bit "dirty" at times.
&&

.SHORT TERM...Today through Saturday...A strong cold front is just
off the coast, pulling up ample moisture ahead of it from a system
off the California coast. The models say the front will come onshore
along the coast around 5 AM this morning, then move through the
inland areas by mid to late morning. Breezy conditions will accompany
the front, but the winds should stay below warning or advisory
criteria.

Snow levels will drop dramatically behind the front, falling into the
coastal mountains and the Cascade foothills this afternoon and
evening. Onshore flow is forecast to pick up tonight as a lot of the
could air cumulus seen out between 130W and 140W spreads in under
southwesterly low level flow. The 850 mb winds reach 40 to 45 kt
tonight which should aid the snowfall in the coastal mountains,
foothills, and higher Cascades. Have issued several winter weather
advisories to deal with this. The 850 mb winds feeding all of this
onshore don't let up until later Friday and Friday evening, which is
when the snowfall will ease. Road surfaces will start out quite warm,
so it will take some time for snow to start to accumulate on roadways
through the coastal mountains and the Cascades, but eventually it
will. But this will cause the heaviest snow accumulations to be at
the elevations of the ski resorts such as Timberline and Mount Hood
Meadows.

Snow levels will fall to around 1000 feet Friday into Saturday, but
accumulations will be light. There is always a risk of a few flakes
below this level early Saturday, but this is not certain. It is
getting a bit late in the season to get snow down to the valley
floor, and the offshore low has taken a circuitous and lengthy route
over the water which will further modify how cold the air is. All in
all, don't think we will see any snow to the valley floor.

The parent cold upper low will dumbbell around and come onshore late
Saturday and Saturday night, keeping showers around. Model lifted
indices suggest thunder is possible near the coast the next few days,
possibly clipping the Kelso area Friday afternoon, and a greater part
of the inland valleys on Saturday as the low moves onshore and
through the area. Tolleson

.LONG TERM...No Changes. Previous discussion follows...
Saturday night through Wednesday. Forecast models in slightly better
agreement today concerning the weekend and into early next week. The
upper level trough is expected to advance inland into far southern
Oregon or northern California late Saturday night before reaching the
Great Basin on Sunday. This will enable a cold air mass to move into
the Pacific Northwest and maintain lower snow levels (1,500 to 2,000
feet) through Sunday afternoon or evening. Meanwhile, a building
upper level ridge over the Pacific will eventually bring rising
heights late Sunday through the start of next week. While showers
will continue in the northwest flow aloft on Sunday, the flow will
turn to a more north or perhaps northeast direction early next week.
Thus, restricted mention of precipitation to a slight chance on
Monday and removed all mention of PoPs starting Monday night.
Depending on the strength and position of the ridge, it is possible
some light precipitation may be possible across the northern portions
of the area at times given some weak impulses embedded in the flow.
Given this pattern, have trended temperatures gradually warmer for
the start of next, with temperatures again approaching 60 in the
interior lowlands for the middle of next week.	Cullen
&&

.AVIATION...A rain band associated with a weak cold front is
moving through the interior this morning. Based on radar trends,
it should be fully through the lowlands and into the Cascades by
18Z. Post-frontal showers will develop this afternoon, along with
some breezy southerly winds. There will be potential for a few
thunderstorms as well, but confidence in timing and location not
high enough to include in the TAFs at this time. Expect a mix of
VFR/MVFR through 18Z, then predominantly VFR conditions this
afternoon. However, brief periods of MVFR conditions are likely
during as heavier showers pass. A secondary front will bring more
organized shower activity to the coast this evening, then into
the interior lowlands overnight. Expect conditions to deteriorate
to predominantly MVFR as the steadier showers move in.

KPDX AND APPROACHES...Expect mainly VFR conditions during the
late morning as rain tapers to showers. However, an occasional
heavy shower may bring a brief period of MVFR There is also
potential for an isolated thunderstorm at some point this
afternoon. Pyle

&&

.MARINE...A cold front moved through the waters earlier this
morning. Southwesterly winds behind the front are now gusting in
the 20 to 25 kt range, and will continue through the afternoon. A
stronger secondary front will bring southerly winds of 25 to 30
kt this evening and early in the overnight hours. The 12Z NAM and
GFS runs suggest that there may be a brief period of low-end
gales in PZZ255/PZZ275 in the evening. Decided not to issue a
gale warning at this time, as the duration appears to be very
short and the area affected rather small. Winds will remain above
small craft advisory criteria into Fri morning, but should
decrease through the day. An offshore low dropping south towards
the CA waters may bring another round of small craft winds Sat.
Then more benign conditions are expected late in the weekend and
into early next week as higher pres builds toward the waters.

Seas will build above 10 feet this afternoon, peaking at 12 to
14 feet late tonight, then subsiding below 10 feet Friday night
across the north and Saturday morning south. The seas will be a
mix of wind wave, fresh SW swell and distant source NW swell.
Pyle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory from 10 PM this evening to 6 PM PDT
     Friday for Cascade Foothills in Lane County-Northern
     Oregon Cascade Foothills.

     Winter Weather Advisory from 6 PM this evening to 6 PM PDT
     Friday for Northern Oregon Cascades.

     Winter Weather Advisory from 11 PM this evening to 11 PM PDT
     Friday for Cascades in Lane County.

     Winter Weather Advisory from 6 PM this evening to 5 PM PDT
     Friday for Central Coast Range of Western Oregon-Coast
     Range of Northwest Oregon.

WA...Winter Weather Advisory from 6 PM this evening to 1 PM PDT
     Friday for South Washington Cascades.

     Winter Weather Advisory from 6 PM this evening to 5 PM PDT
     Friday for Willapa Hills.

     Winter Weather Advisory from 6 PM this evening to noon PDT
     Friday for South Washington Cascade Foothills.

PZ...Small Craft Advisory for winds until 2 PM PDT Friday for
     Coastal Waters from Cape Shoalwater WA to Florence OR out
     60 NM.

     Small Craft Advisory for hazardous seas from 5 PM this
     afternoon to 11 PM PDT Friday for Coastal Waters from Cape
     Shoalwater WA to Cascade Head OR out 60 NM.

     Small Craft Advisory for hazardous seas from 5 PM this
     afternoon to 5 PM PDT Saturday for Coastal Waters from
     Cascade Head OR to Florence OR out 60 NM.

     Small Craft Advisory for Rough Columbia River Bar from 8 AM to
     noon PDT Friday.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the CWA or forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 2:52 AM PDTWinter Weather AdvisoryPQR50 hr
Mar 22, 9:12 AM PDTSmall Craft Advisory for Rough BarPQR27 hr

Nearby

Gale Warnings in Oregon, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.